Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).
Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea might require stopping or switching antibiotic medications.
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:
- Loose stools
- More-frequent bowel movements
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
C. difficile infection
C. difficile is a toxin-producing bacteria that causes antibiotic-associated colitis, which can occur after the antibiotic therapy upsets the balance of good and bad bacteria in your intestinal tract.
Besides loose stools, C. difficile infection can cause:
- Lower abdominal pain and cramping
- Low-grade fever
- Loss of appetite
When to see a doctor
Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests to determine the cause.
Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
- Cephalosporins, such as cefixime (Suprax) and cefpodoxime
- Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin
Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:
- Have had antibiotic-associated diarrhea in the past
- Have taken antibiotic medications for an extended time
- Are taking more than one antibiotic medication
One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, and weakness.
To diagnose antibiotic-associated diarrhea, your doctor is likely to question you about your health history, including whether you've had recent antibiotic treatments.
Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhea
If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
Treatment to fight harmful bacteria in C. difficile infection
If you develop C. difficile infection, your doctor might prescribe antibiotics to kill the bacteria causing your antibiotic-associated diarrhea. For those with this type of infection, diarrhea symptoms may return and require repeated treatment.
Make an appointment with the doctor who prescribed the antibiotic. Here's some information to help you get ready for your appointment.
What you can do
Make a list of:
- Your symptoms, including any that may seem unrelated to the reason for which you scheduled the appointment.
- Key personal information, including any major stresses or recent life changes, including if you've recently stayed in the hospital or a nursing home.
- Medications, vitamins or supplements you're taking, including doses. If you've recently taken antibiotics, include the name, dosage and when you stopped taking it.
- Questions to ask your doctor.
For antibiotic-associated diarrhea, some basic questions to ask your doctor include:
- What tests do I need?
- Is my condition likely temporary or chronic?
- What is the best course of action?
- What are the alternatives to the primary approach that you're suggesting?
- Are there restrictions I should follow?
- Are there foods and drinks I should avoid?
Don't hesitate to ask other questions.
What to expect from your doctor
Your doctor is likely to ask you a number of questions. Being ready to answer them may allow more time to cover other points you want to address. Your doctor may ask:
- When did your symptoms begin?
- Can you describe your bowel movements? How frequent are they?
- Do you have a history of intestinal problems such as ulcerative colitis, Crohn's disease or other inflammatory bowel disease?
- Have you been around anyone with diarrhea recently?
What you can do in the meantime
Continue taking your antibiotics as directed by your doctor.
To cope with diarrhea until your appointment, you can:
- Drink more water and other liquids to replace fluids lost because of diarrhea.
- Eat soft, bland foods and avoid spicy or greasy foods that can aggravate diarrhea.
To cope with diarrhea:
Drink enough fluids. To counter a mild loss of fluids from diarrhea, drink more water. For a more-severe loss, drink fluids that contain water, sugar and salt. Try broth or watered fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which can worsen your symptoms.
For infants and children with diarrhea, ask your doctor about using an oral rehydration solution, such as Pedialyte, to replenish fluids and electrolytes.
- Choose soft, easy-to-digest foods. These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. Once your symptoms resolve, your can return to your normal diet.
Consider taking probiotics. Microorganisms such as acidophilus help restore a healthy balance to the intestinal tract by boosting the level of good bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.
Studies confirm that some probiotics might be helpful in treating antibiotic-associated diarrhea. However, further research is needed to better understand which strains of bacteria are most helpful or what doses are needed.
- Ask about anti-diarrheal medications. In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrheal medications, such as loperamide (Imodium A-D). But check with your doctor before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications.
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Don't use antibiotics unless your doctor feels they're necessary. Antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're hospitalized, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
- Tell your doctor if you've had antibiotic-associated diarrhea before. Having antibiotic-associated diarrhea once increases the chance that antibiotics will cause that same reaction again. Your doctor can select a different antibiotic for you.